Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Paducah, KY

May 20, 2017Trigg County, Kentucky

NWS Paducah, KY issued this special weather statement at May 20, 2017, 1:21 PM CDT for Trigg County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 1:21 PM CDT (18:21 UTC)
Expired
May 20, 2017, 2:00 PM CDT
In force
39 min
Issued by
NWS Paducah, KY

County Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 61 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS83 KPAH 201821
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
121 PM CDT SAT MAY 20 2017
 
KYZ009-012-201900-
Calloway KY-Trigg KY-
121 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY AND TRIGG
COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Paris Landing State Park, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cadiz, Land Between The Lakes Area, Energy, Canton, Rockcastle, New
Concord and Linton.

LAT...LON 3651 8825 3675 8825 3675 8811 3687 8816
      3691 8801 3696 8790 3695 8786 3697 8777
      3700 8773 3697 8766 3674 8767 3664 8770
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805 3650 8823
TIME...MOT...LOC 1820Z 210DEG 38KT 3653 8812 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at May 20, 6:46 AM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, May 20, 6:46 AM CDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
646 AM CDT Sat May 20 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today)
Issued at 330 AM CDT Sat May 20 2017

Very complicated forecast today due to a wide range of short-term
model guidance. A synoptic warm frontal boundary appears to extend
from the kmdh area eastward across the kowb area as of 08z.
Scattered convection has been occurring along the warm front,
with more widespread convection across Missouri.

The models are in general agreement that the Missouri convection
will reach the Mississippi River by 12z. After 12z, there is a
wide spread among the short-range guidance. Residual outflow
boundaries could generate new convection during the day. The
timing, duration, and intensity of storms is quite variable
between the nam, hrrr, and ruc. There is even quite a difference
in their wind fields and deep-layer shear. In general, the more
favorable shear parameters will be closer to the upper trough
along and west of the Mississippi Valley. However, the potentially
better instability will be east of the Mississippi River. Hourly
mesoscale analyses will need to be watched closely.

Forecast highs will be lowered just a bit due to expected
widespread clouds and areas of precip.

.LONG TERM...(Tonight through Friday)
Issued at 330 AM CDT Sat May 20 2017

Frontal system will be crossing the region tonight. Though POPs will
be fairly high, it looks as though the chances of any severe storms
will be dwindling. Some locations, esp over wrn KY and sw IN may see
an addition 1/4 to 1/2 of rain ahead of the front. Drier air will
slowly work its way in from the west during the day on Sunday. Will
leave some small rain chcs during the morning, mainly in the
Pennyrile region of west KY. Even those locations will be rainfree
by the PM hours.

We will have sfc high pressure in our vicinity on Monday but that
system will shift east through the day. Another frontal boundary
will be incoming from the west. Various models as well as the GFS
ensembles seem to have a pretty decent handle on the timing, and
this was the case yesterday as well. We should see dry weather
through the evening hours on Monday, but after midnight Monday night
and into Tuesday, precipitation chances increase. How quickly the
front makes it through Tuesday into Tuesday evening is still a bit
in question.

However, there will be a break in the action after the frontal
passage Tuesday evening or late Tuesday night. The upper level
trough/low will move across the area on Wednesday. This will mean
more clouds, more chances for showers and a downright cool day with
highs only in the 60s. Models have their differences on how quickly
this upper system departs on Wednesday night. May have to linger
some POPs in that period...higher POPs east. We could have a chance
to see lows in the upper 40s in some areas Wednesday night.

We will see improving conditions on Thursday, as well as an increase
in our temperatures and more sunshine as sfc high pressure builds
back into the region. The upper flow transitions to a more
flat/zonal flow by Friday with no large signals for any major
chances for rain.

&&

.AVIATION...
Issued at 646 AM CDT Sat May 20 2017

A complex of thunderstorms moving east across the Mississippi River
early this morning has lost some organization, but it contains
locally torrential downpours and gusty winds to 40+ knots. This
complex will likely keep its identity as it crosses western KY and
southwest IN this morning. This afternoon and tonight, additional
storms and their future timing and intensity are the main concern
during this taf period. The tafs contain periods of vcts mainly in
the late afternoon and evening. Winds will be mainly south today and
this evening, shifting to west behind a cold front late tonight. Low
clouds arriving behind the front should result in local mvfr cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...GM/CW
AVIATION...MY
Hazardous weather outlook, May 20, 4:39 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Sat May 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected today and early tonight, and
isolated thunderstorms may reach severe levels. The primary
hazards will be damaging winds and large hail. Locally heavy rain
will accompany some storms, with the possibility of flooding in a
few locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of thunderstorms Tuesday and Tuesday
night. The primary concern with these storms is lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and early tonight.

In the hours before

Local storm report, May 20, 9:08 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     4 SSE POPLAR BLUFF      36.71N 90.38W
05/20/2017                   BUTLER             MO   PUBLIC

            HOUSE WITH SECTION OF METAL ROOF PEELED BACK. DAMAGE TO
            AN OUTBUILDING. A COUPLE OF UTILTY SHEDS MISSING CHUNKS
            OF ROOFTOP. SMALL RADIO TOWER TWISTED AND BROUGHT DOWN.
            DAMAGE OCCURRED ALONG HWY UU SOUTH OF HWY 53 AND JUST
            NORTH OF HWY 320. TIME ESTIMATED FROM RADAR. REPORT
            RELAYED THROUGH KFVS 12.

&&

RYANP
Local storm report, May 20, 9:45 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
945 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
05/20/2017                   PERRY              IL   EMERGENCY MNGR

            FLASH FLOODING ON EAST FRANKLIN STREET AND SOUTH
            WASHINGTON STREET IN DU QUOIN. FLASH FLOODING FORCED
            CLOSURE OF A PORTION OF US HIGHWAY 51 FROM EAST SOUTH
            STREET TO EAST ADAMS STREET.

&&

RYANP
Special weather statement, May 20, 12:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1210 PM CDT SAT MAY 20 2017

KYZ015-201815-
Webster KY-
1210 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 115 PM
CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm over
Providence, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Providence, Sebree, Clay, Dixon, Slaughters and Wheatcroft.

LAT...LON 3749 8750 3746 8759 3735 8781 3735 8783
      3737 8781 3739 8782 3738 8784 3739 8786
      3740 8784 3742 8785 3740 8790 3741 8793
      3747 8794 3748 8793 3764 8773 3765 8750
      3760 8748 3759 8740 3757 8738
TIME...MOT...LOC 1710Z 223DEG 26KT 3742 8778
Special weather statement, May 20, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
121 PM CDT SAT MAY 20 2017

KYZ009-012-201900-
Calloway KY-Trigg KY-
121 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY AND TRIGG
COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Paris Landing State Park, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cadiz, Land Between The Lakes Area, Energy, Canton, Rockcastle, New
Concord and Linton.

LAT...LON 3651 8825 3675 8825 3675 8811 3687 8816
      3691 8801 3696 8790 3695 8786 3697 8777
      3700 8773 3697 8766 3674 8767 3664 8770
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805 3650 8823
TIME...MOT...LOC 1820Z 210DEG 38KT 3653 8812

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:41 PM CDTSpecial Weather StatementPAHTrigg49 min
May 20, 12:10 PM CDTSpecial Weather StatementPAHWebster65 min
May 20, 2:12 PM CDTSpecial Weather StatementPAHHopkins33 min
May 20, 2:26 PM CDTSpecial Weather StatementPAHChristian49 min
May 20, 2:38 PM CDTSpecial Weather StatementPAHMcLean22 min
May 20, 2:58 PM CDTSpecial Weather StatementPAHDaviess32 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningPAHChristian, Todd48 min
May 20, 6:20 AM CDTSpecial Weather StatementPAHFranklin, Jackson, Jefferson, Union40 min
May 20, 6:39 AM CDTFlash Flood WarningPAHJackson, Perry3 hr
May 19, 7:09 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley36 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne32 min
May 20, 4:27 AM CDTFlash Flood WarningPAHBollinger3 hr
May 20, 1:44 PM CDTSpecial Weather StatementPAHSpencer, Warrick16 min
May 20, 2:47 PM CDTSpecial Weather StatementPAHSpencer28 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.